Thursday, August 03, 2006

Fasting and psychiatric medication: a dangerous mix

Today was Tisha b'Av, and I had a very difficult fast. Since I've been taking one particular medication, the antidepressant Cymbalta, I get very shaky when I don't eat. (That's the only unpleasant side effect of this medication, and because it works extremely well for me, I'm not about to stop taking it.)

I've been taking Cymbalta since my last depressive episode, which began in August 2005 and lasted about a month. I spent last Yom Kippur in bed because I was afraid to go to shul, I didn't know how I would feel. And today I felt truly awful--exhausted, dizzy, very listless. I tried to write this blog entry and couldn't focus, had to wait until I ate something. I was able to stay at home in the air conditioning (New York City is in the grip of a pretty bad heat wave), and spent most of my time either sluggishly surfing the web or lying down and watching television.

I'm going to have to talk to my rabbi about Yom Kippur, and whether it's better for me to go to shul and eat a little, or fast and stay at home. (Come to think of it, I should probably ask my psychiatrist what he thinks, too.)

The worst fast I ever had was the first Yom Kippur after my overdose. I was taking the antidepressant Wellbutrin, among other medications. I didn't know that it was associated with an increased risk of seizure, and I didn't know that low blood sugar could also induce a seizure. And my psychiatrist didn't tell me.

That Yom Kippur started as one of the best of my life. I truly felt that I was reconciling with Gd after my horrible depression, overdose, and the long climb back to health. I really felt a connection, a breakthrough.

Then a friend asked if I wanted to walk across the park to visit patients at Mount Sinai Hospital. Bikur cholim, visiting the sick, is a very important mitzvah. I used to do it frequently on Shabbos, but I hadn't participated in a long time. I thought, what better day to do a mitzvah than YK?

So I hiked across the park, walked all over the hospital visiting with patients, and returned to synagogue feeling pretty good about myself. And standing in front of the synagogue, I had a seizure. First I felt dizzy, and it seemed like time slowed down for a bit; the next thing I remember was being bundled into the Hatzolah ambulance and having my blood pressure taken. And having to answer all sorts of embarrassing personal questions in front of the guys I daven with:

"We have to ask you this, Ayelet. Are you pregnant?"

"NO," I wailed.

"Are you having your period?"

(It was a long time before I could go to shul and look these guys in the eye again.)

"What medications are you taking?" It took me a while to remember the name and dosage of each; between my overdose, only four months prior to Yom Kippur, and my seizure, I'd gone through a number of medication changes. In fact, since my initial diagnosis with depression and then manic depression, I've taken about 12 different antidepressants, five different mood stabilizers, and two atypical antipsychotics that psychiatrists use off-label for people with bipolar. Usually in varying combinations--a mix 'n' match that mental health professionals call a "cocktail." (Trust me, it's not as fun as it sounds.)

They took me to the emergency room--the same place I was taken after my overdose. (Of course, I don't remember my first visit there since I was already unconscious when they brought me in.) A friend came to pick me up after the fast was over, bringing me some honey cake. But I missed Neilah, the final prayer service of the day, and usually my favorite; the focus switches from mortified atonement to joyful reconciliation with Gd. At the risk of stating the obvious, having a seizure totally ruined my Yom Kippur.

And I also felt betrayed by Gd. I felt like I was being punished for trying to do a mitzvah. Sometimes I still feel a little resentful, especially since the injuries I sustained when I crashed to the pavement contributed to a long struggle with lower back pain. And I haven't had a really good Yom Kippur since that day.
Copyright (c) 2006 "Ayelet Survivor"

9 comments:

  1. Hi Ayelet
    These seem to be very important topics to be in the public domain- and maybe you are giving yourself another "fresh start" by writing about it all. I really wish you luck, and a really good Yom Kippur this year! (You want to start or end the fast with us this year?)

    ReplyDelete
  2. Hi Ayelet!
    Yom Kippur is in a few days, and since I'm on antidepressants I was wondering what should I do and what to expect. Thank you so much for this post, you really helped me think about all the aspects of the fast.

    That's it, just wanted to say thanks =)

    ReplyDelete
  3. You're welcome, Anonymous -- definitely talk to your psychiatrist!!

    ReplyDelete
  4. Yafa Shulamit9/17/2010 7:54 PM

    How have you resolved--or at least handled if not resolved--Yom Kippur fasting while on medication for psychiatric purposes since you posted this blog entry? I'm on anti-depressants and meds for ADHD. It's not "life-threatening" but there sure are some nasty withdrawal effects that distract mightily from Teshuva! And, if I don't eat with the pills, I end up doubling over in pain. Again, not life-threatening and not even a seizure like you had...but I'm struggling with how to care for myself--body mind and soul at once.

    ReplyDelete
  5. Fortunately, I don't need to eat with my medication; I just drink a bit of water to wash down the pills. I only take the meds at night, so that's the only time I need to drink anything. And then I stay at home all day. I'm very weak and shaky without eating, so I can't go to shul, and I was told it was more important to fast than to go to shul.

    Do you have a rabbi you trust that you can talk to about this? That is the best way to proceed.

    ReplyDelete
  6. Thank you. I was looking for information on this as i am on antidepressants and breastfeeding ( physician and psychiatrist assured me that breastfeeding was ok with this particular antidepressant) but I wasn't sure what to do on yom kippur - now I will stay home and fast and my husband will take our daughter to synagogue - it is very important for me that she go, we don't live in israel and I wanted her to have the atmosphere - so thank you for posting this and zom kal and gmar chatima tova!

    Hodaya

    ReplyDelete
  7. You're welcome, Hodaya -- but you can also ask your rabbi. I'm definitely not a halachic authority. I'm glad to hear you and your daughter are doing well and breastfeeding!

    ReplyDelete
  8. I made it through Rosh Hashanah fine but cannot fast. I take Lithium, Lamotrigine, clonazepam and other medications for physical ailments. I can fast for about 2 hours before I have tremors and faintness. I was ashamed and did not go. Talking to my Rabbi would involve revealing my mental illness.

    ReplyDelete
    Replies
    1. CM, I'm not a rabbi, but I would say that if you experience physical effects when you don't eat, you should eat, and if you don't feel up to going to shul, don't go to shul.

      Delete